Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 133, NWS Dodge City, KS

June 6, 2017Edwards County, Ford County, Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 6, 2017, 6:04 PM CDT for Edwards County, Ford County, Hodgeman County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2017, 6:04 PM CDT (23:04 UTC)
Expired
Jun 6, 2017, 6:36 PM CDT
In force
32 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Edwards County, KS, Ford County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 45 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
2148 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

405 
WUUS53 KDDC 062304
SVRDDC
KSC047-057-083-070000-
/O.NEW.KDDC.SV.W.0133.170606T2304Z-170607T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
604 PM CDT TUE JUN 6 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ford County in southwestern Kansas...
  Southeastern Hodgeman County in southwestern Kansas...
  Western Edwards County in south central Kansas...

* Until 700 PM CDT

* At 604 PM CDT, a severe thunderstorm was located 4 miles north of
  Offerle, or 9 miles west of Kinsley, moving south at 10 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Kinsley, Offerle, Bellefont and Windhorst. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3774 9977 3805 9969 3807 9937 3802 9936
      3798 9936 3798 9935 3775 9930
TIME...MOT...LOC 2304Z 356DEG 10KT 3796 9958 

HAIL...1.50IN
WIND...60MPH
 
$$

RUSSELL
1 follow-up statement
254 
WWUS53 KDDC 062336
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
636 PM CDT TUE JUN 6 2017

KSC047-057-083-062345-
/O.CAN.KDDC.SV.W.0133.000000T0000Z-170607T0000Z/
Ford KS-Hodgeman KS-Edwards KS-
636 PM CDT TUE JUN 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FORD...
SOUTHEASTERN HODGEMAN AND WESTERN EDWARDS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning has been 
cancelled.  However heavy rain is still possible with this 
thunderstorm.

LAT...LON 3774 9977 3805 9969 3807 9937 3802 9936
      3798 9936 3798 9935 3775 9930
TIME...MOT...LOC 2335Z 356DEG 10KT 3787 9957 

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:00 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jun 6, 2:00 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
200 PM CDT Tue Jun 6 2017

...Updated Long Term...

.SHORT TERM...(This evening through Wednesday)
Issued at 1225 PM CDT Tue Jun 6 2017

Instability is increasing across SW KS as of midday, with SPC
mesoanalysis showing ML CAPE near 1000 J/kg and lifted index of
near -4. Strong heating into the upper 80s will remove what is
left of the convective inhibition, with scattered showers and
thunderstorms developing this afternoon. Initial activity already
developing near Hays. HRRR has been very aggressive with
convective coverage this afternoon for several runs, and earlier
increased pop grids for the northern zones this afternoon. Storms
will propogate generally S/SE once formed, given the NWly flow
aloft. The threat of severe weather is marginal. Deep layer shear
is weak, but easterly upslope surface winds will help encourage
storm relative inflow and some updraft strength. Strong to
marginally severe storms are possible through this evening, with
wind gusts of 50-60 mph the primary threat. Have high confidence
that scattered thunderstorms will exist, but very low confidence
on exact coverage and placement. All models have their own ideas,
typical in nebulously forced summer-like environments. With
precipitable water near one inch, locally heavy rainfall is
likely. Pops generally favor the northern zones through tonight,
as most models are suggestive of some flavor of MCS impacting at
least the NE zones tonight. 12z GFS shows this scenario nicely,
with a thunderstorm complex affecting the Hays vicinity after 7
pm. Outside of convection, winds will trend east/NE behind a
combined cold front and outflow boundary. Lows tonight will be
held within a few degrees of 60 given a moist boundary layer and
thick cloud cover. Lower stratus clouds are expected to develop in
the moist upslope post-frontal airmass by sunrise Wednesday.

Noticeably cooler/miider on Wednesday, as 850 mb temperatures drop
back to the mid teens C. Many locations expected to hold in the
upper 70s. Boundary layer remains plentiful Wednesday, but
instability will be much weaker in the expected post-frontal
airmass. Therefore, Wednesday afternoon will be dry for most
locales. Only a slight chance mention was maintained for the
western zones late Wednesday, to account for any activity
directed into far western Kansas by the NW flow aloft.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 200 PM CDT Tue Jun 6 2017

Thursday through Sunday...Heating up and drying out will be the
general theme through the weekend.

Ridge axis remains across the Four Corners on Thursday, keeping
modest NW flow locked in over Kansas. As such, will continue to
carry chance pops for showers and thunderstorms rolling off the
higher terrain Thursday evening/night. 12z ECMWF continues to
hint at nocturnal thunderstorm potential in SW KS through sunrise
Friday. Temperatures Thursday begin the warming trend, into the
80s.

Friday...Dry and warmer. Ridge axis begins phasing east, near the
Colorado/Kansas border by 7 pm. Rain chances dwindle away, with
subsidence taking over. Grids are dry (pops < 15%). The heating
trend continues, with upper 80s east to lower 90s west.

Saturday and Sunday...Hot. As flat ridge axis spreads into the
central plains, intensely hot plume at 850 mb spreads into SW KS
under weak SW flow aloft. 12z ECMWF warms 850 mb temperatures well
above 30C across the western CWA. Grids have the first 100 degrees
ratings of the season for various western/SW locales Saturday
afternoon. Just about as hot on Sunday, with little temperature
change noted at 850 mb. Kansas will be sandwiched between a 590 dm
upper ridge near Tennessee, and a strong trough in Alberta. With
the SW flow aloft, the dryline will establish. Capping will be
strong, but so will heating and instability, and there may be a
late day storm or two such as ECMWF suggests.

Cold front is expected at some point early next week, offering a
chance at a thunderstorm and cooler temperatures by Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1200 PM CDT Tue Jun 6 2017

VFR will prevail the majority of the time through this TAF period.
Winds will be light and variable this afternoon along with a
developing cumulus field. High confidence in scattered showers and
thunderstorms this afternoon through tonight, but have low
confidence on exact timing and placement, and any direct impacts
on the terminals. For now, blanketed the TAFs with VCTS/VCSH/CB
through 12z Wed. TAF amendments will be required with TEMPOs as
storms approach airports. Several model solutions (including the
12z GFS) have shown consistency with a thunderstorm complex (MCS)
impacting the HYS vicinity this evening, after 00z Wed. Outflow
wind gusts as high as 50 kts will be the primary severe weather
concern. Outside of convection, winds will trend E/NE near 10 kts
overnight, as a combined cold front/outflow boundary passes south
through the terminals. Consensus of short term models is for lower
stratus cigs to arrive by 12z Wed, in the post-frontal moist
upslope. Kept cigs near 4k ft AGL (low end VFR) for now, but MVFR
cigs are possible Wednesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  87  61  78  58 /  20  40  30  10
GCK  85  60  79  58 /  30  40  20  10
EHA  84  58  82  55 /  30  40  30  20
LBL  87  60  78  57 /  10  30  30  20
HYS  86  60  78  58 /  40  60  30  10
P28  89  61  78  58 /  20  20  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Jun 6, 3:17 AM CDT, 14 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
317 AM CDT Tue Jun 6 2017

KSZ030-031-043>046-061>066-074>081-084>090-071000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
317 AM CDT Tue Jun 6 2017 /217 AM MDT Tue Jun 6 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to marginally severe thunderstorms will be possible late
this afternoon and early tonight. Main hazards will be wind gusts
up to 60 mph and pea to near quarter size hail. Periods of heavy
rainfall will also be possible across north central Kansas after
sunset.

A few landspout tornadoes can be be completely ruled out
this afternoon early in the event along a nearly stationary north
to south oriented surface boundary east of highway 283.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

A few strong to marginally severe afternoon and evening
thunderstorms will be possible both on Wednesday and Thursday,
mainly west of highway 83. Main hazards both days will be wind
gusts of 50 to 60 mph.

Next chance for strong to severe thunderstorms will be late this
weekend and early next week as a dry line moves into far western
Kansas. Hail and strong winds will be possible should storms
develop.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Thursday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Fire weather: Limited risk

* Sunday
  - Fire weather: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required between 3 pm and 7 pm east of
highway 283.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 6, 4:46 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
446 PM CDT TUE JUN 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             1 NNW WAKEENEY          39.04N 99.88W
06/06/2017  E1.50 INCH       TREGO              KS   EMERGENCY MNGR

&&

GT
Local storm report, Jun 6, 4:59 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
459 PM CDT TUE JUN 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             1 ESE WAKEENEY          39.02N 99.87W
06/06/2017  E1.25 INCH       TREGO              KS   TRAINED SPOTTER

            HAIL WAS QUARTER TO HALF DOLLAR SIZE.

0446 PM     HAIL             1 WSW WAKEENEY          39.02N 99.89W
06/06/2017  E1.75 INCH       TREGO              KS   PUBLIC

0446 PM     TSTM WND GST     1 WSW WAKEENEY          39.02N 99.89W
06/06/2017  E68.00 MPH       TREGO              KS   PUBLIC

            GUSTS ESTIMATED AT 65 TO 70 MPH. LARGE TREE BRANCHES
            BLOWN DOWN.

&&

GERARD
Special weather statement, Jun 6, 5:32 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
532 PM CDT TUE JUN 6 2017

KSZ031-062330-
Ellis KS-
532 PM CDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY UNTIL 630 PM CDT...

At 532 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 2 miles west of Codell to 2 miles southwest of
Yocemento. Movement was southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Hays, Victoria, Catherine, Walker, Munjor, Emmeram, Yocemento,
Toulon, Turkville and Hays Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3870 9904 3891 9956 3913 9940 3913 9904
TIME...MOT...LOC 2232Z 294DEG 17KT 3921 9922 3889 9945

RUSSELL
Local storm report, Jun 6, 5:35 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
535 PM CDT TUE JUN 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     9 WSW SCOTT STATE LAKE  38.63N 101.07W
06/06/2017  E50.00 MPH       SCOTT              KS   PUBLIC

&&

GERARD
Special weather statement, Jun 6, 5:58 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
558 PM CDT TUE JUN 6 2017

KSZ078-088-070000-
Clark KS-Ford KS-
558 PM CDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FORD AND CENTRAL
CLARK COUNTIES UNTIL 700 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Clark State Lake, or 17 miles north of Ashland, moving
south at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ashland, Bloom and Clark State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3752 9987 3749 9964 3708 9969 3713 10002
TIME...MOT...LOC 2257Z 011DEG 14KT 3744 9978

RUSSELL
Special weather statement, Jun 6, 6:02 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
602 PM CDT TUE JUN 6 2017

KSZ064-078>080-070000-
Hodgeman KS-Kiowa KS-Edwards KS-Ford KS-
602 PM CDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD...NORTHWESTERN
KIOWA...SOUTHEASTERN HODGEMAN...SOUTHWESTERN PAWNEE AND WESTERN
EDWARDS COUNTIES UNTIL 700 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Offerle, or 9 miles west of Kinsley, moving south at
10 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Kinsley, Spearville, Ford, Offerle, Bellefont and Windhorst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3764 9981 3805 9969 3808 9936 3803 9935
      3800 9935 3800 9934 3766 9927
TIME...MOT...LOC 2302Z 356DEG 10KT 3796 9958

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 2:19 PM CDTSpecial Weather StatementDDCNess41 min
Jun 6, 2:24 PM CDTSpecial Weather StatementDDCLane36 min
Jun 6, 2:32 PM CDTFlash Flood WarningDDCLane, Ness, Trego4 hr
Jun 6, 2:38 PM CDTSpecial Weather StatementDDCStafford37 min
Jun 6, 3:54 PM CDTSpecial Weather StatementDDCLane66 min
Jun 6, 4:41 PM CDTSpecial Weather StatementDDCScott64 min
Jun 6, 4:43 PM CDTSevere Thunderstorm WarningDDCEllis, Trego47 min
Jun 6, 4:45 PM CDTSevere Thunderstorm WarningDDCLane, Scott45 min
Jun 6, 5:32 PM CDTSpecial Weather StatementDDCEllis58 min
Jun 6, 5:58 PM CDTSpecial Weather StatementDDCClark62 min
Jun 6, 6:02 PM CDTSpecial Weather StatementDDCEdwards58 min
Jun 6, 6:06 PM CDTSevere Thunderstorm WarningDDCEllis, Rush29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.